We exist to improve the lives
of everyone affected by epilepsy

Patients with epilepsy "more vulnerable to behavioural side effects"

3 June, 2003

Patients with epilepsy may be more likely to experience treatment-related behavioural side effects than patients receiving the same drug for other brain disorders, according to a study by a Yale School of Medicine researcher.

Published in the May issue of the journal Epilepsy and Behavior, the review compared behavioural side effects such as anxiety, depression or moodiness in patients with epilepsy being treated with an anti-epileptic drug (AED) versus patients receiving the same drug to treat anxiety and cognitive disorders.

Lead investigator of the study and associate research scientist in the Department of Psychiatry, Joyce Cramer, said:

"We have found an underlying susceptibility to behavioural side effects linked to epilepsy itself, not caused by any particular anti-epileptic drug, AEDs continue to be a useful tool to treat epilepsy because such side effects occur in few patients overall, but what this research has really done is provide us with new insight into the way people with epilepsy respond to drugs."

The review analysed behavioural adverse events occurring among adults receiving levetiracetam or a placebo in short-term, placebo-controlled studies of epilepsy, cognitive disorders or anxiety disorders, as well as epilepsy patients observed in long-term trials. Behavioural side effects were significantly more common among patients with epilepsy than cognition or anxiety patients treated for similar durations.

Cramer added:

"Levetiracetam was evaluated for this study because of the large database of placebo-controlled trials available. However, based on an evaluation of product labels, we found that all AEDs have the potential for increasing behavioural side effects in some patients. More research is needed to understand why."